Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 37, NWS Lake Charles, LA

April 7, 2003Cameron Parish, Louisiana; Jefferson County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 7, 2003, 5:34 PM CDT for Cameron Parish, Louisiana; Jefferson County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2003, 5:34 PM CDT (22:34 UTC)
Expired
Apr 7, 2003, 6:00 PM CDT
In force
26 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

Counties Cameron Parish, LA, Jefferson County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 3:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2003-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1791 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2003-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1791 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
518 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
-0.6
Supercell composite
-2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

842 
WUUS54 KLCH 072234
SVRLCH
LAC023-TXC245-072300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
534 PM CDT MON APR 7 2003

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMERON PARISH IN SOUTHWEST LOUISIANA
  JEFFERSON COUNTY IN SOUTHEAST TEXAS

* UNTIL 600 PM CDT

* AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES WEST OF SABINE PASS...MOVING EAST AT
  35 MPH.

* THIS STORM WILL BE NEAR...
  SABINE PASS...PORT ARTHUR BY 555 PM CDT
  JOHNSON BAYOU BY 615 PM CDT
  SABINE NATIONAL WILDLIFE REFUGE...CONSTANCE BEACH BY 625 PM CDT
  HACKBERRY BY 630 PM CDT

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY LARGE HAIL WHICH COULD
CAUSE SIGNIFICANT DAMAGE TO PROPERTY.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 2982 9425 2964 9419 2982 9333 3008 9341

$$

LGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 2:25 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Apr 7, 2:25 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
225 PM CDT MON APR 7 2003

LINE OF SVR TRW CONTINUES FROM NEAR HOUSTON ALONG THE CST OF SW LA
THEN NE ACROSS ACADIANA TO THE FLORIDA PARISHES AND SRN MS. ACTIVITY
CONTINUES TO FOCUS ON SFC PRE-FNTL TROF W/ UPR SUPPORT FROM MINOR
S/WV & RRQ OF H2/H3 JET. LINE IS MOVING VERY VERY SLOWLY NWD...AND
W/ ECHOES TRAINING ALONG IT SHOULD START SEEING REPORTS OF FLOODING
COMING IN. NCEP AREA OF EXCESSIVE RAINFALL SITS OVER NRN ZONES...BUT
SRN ZONES LOOK UNDER THE GUN ATTM. WILL BE ISSUING FLASH FLOOD WATCH
TO RUN THRU TNGT FOR I-10 CORRIDOR S TO THE CST.

ADDITIONAL SUPPORT COMES TNGT IN FORM OF MAIN SFC FNT WHICH
CURRENTLY SITS ACROSS NERN TX/NRN LA/CNTL MS...AS WELL AS S/WV
MOVING OUT OF NRN MEX. FNT PROGGED TO MOVE INTO NRN ZONES TOWARD
MIDNIGHT...MOVING OUT OF SERN ZONES AFTER SUNRISE. MODERATE
INSTABILITY & HIGH CAPE AIR PROGGED TO REMAIN OVER THE AREA THRU
FROPA...AS WELL AS RRQ OF UPR JET. THEREFORE SVR WX THREAT WILL
EXPAND TO COVER NRN ZONES TNGT...AND NEXT ROUND IN THE MORNING FOR
THE S. HOW MUCH EFFECT ONGOING ACTIVITY HAS ON FUTURE TRW UP NORTH
REMAINS TO BE SEEN. WILL LET EVE SHIFT LOOK AT ONGOING CONDITIONS &
FURTHER DATA THEN MAKE DECISION ON ANY FLOOD WATCHES N OF I-10.

RAIN MAY LINGER BRIEFLY BEHIND THE FNT...BUT STRONG LATE SPRING HI
PRES SHOULD HAVE ENOUGH PUSH TO SHOVE PRECIP OUT OF THE AREA BY
EARLY AFTN FOR THE SE. BEYOND THEN...REST OF WEEK LOOKS GOOD W/ COOL
TEMPS EXPECTED.

.PRELIMINARY POINT TEMPS/POPS...

KLCH 62 69 43 63 39 / 80 40 00 00 00
KBPT 61 68 42 65 38 / 80 30 00 00 00
KAEX 58 66 40 60 36 / 80 20 00 00 00
KLFT 64 70 43 62 39 / 80 60 00 00 00

.LCH...SVR TRW WATCH 112 TIL 4 PM ALL ZONES EXCEPT TYLER...VERNON...
         AND RAPIDES
       FLASH FLOOD WATCH TONIGHT INTERSTATE 10 SOUTH.

LGE
Hazardous weather outlook, Apr 7, 5:20 AM CDT, 12 hours 14 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-081102-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
520 AM CDT MON APR 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON...BECOMING MORE WIDESPREAD OVERNIGHT...AS A COLD FRONT
ADVANCES AND MOVES ACROSS THE REGION. WITH CONSIDERABLE INSTABILITY
IN PLACE AND FAVORABLE UPPER AIR SUPPORT...A FEW OF THE
THUNDERSTORMS MAY BECOME SEVERE.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THE COLD FRONT WILL MOVE SOUTHEAST OF THE REGION EARLY TUESDAY
WITH RAINS DIMINISHING THROUGH THE DAY. FAIR WEATHER HIGH
PRESSURE WILL FOLLOW AND REMAIN IN PLACE THROUGH THE REMAINDER OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS MAY BE REQUIRED THIS AFTERNOON AND
TONIGHT.

In the hours before

Special weather statement, Apr 7, 4:54 PM CDT, 40 minutes before
LAZ054-072225-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
454 PM CDT MON APR 7 2003

...SEVERE THUNDERSTORM WARNING FOR ST. MARY PARISH CANCELED...

THE SEVERE THUNDERSTORM WHICH WAS MOVING ACROSS UPPER ST. MARY
PARISH HAS MOVED EAST AND OUT OF THE PARISH.  THEREFORE THE
WARNING HAS BEEN CANCELED.

LGE
Local storm report, Apr 7, 5:14 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
0514 PM CDT MON APR 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    CADE                      LA   0.75 IN HAIL
04/07/03   ST. MARTIN

ITO
Local storm report, Apr 7, 5:14 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
0514 PM CDT MON APR 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0333 PM    CADE                      LA   0.75 IN HAIL
04/07/03   ST. MARTIN

ITO
Local storm report, Apr 7, 5:22 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
0522 PM CDT MON APR 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    NEW IBERIA                LA   1.50 IN HAIL
04/07/03   IBERIA

ITO
Local storm report, Apr 7, 5:29 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
0529 PM CDT MON APR 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    NEW IBERIA                LA   1.00 IN HAIL
04/07/03   IBERIA

ITO
Local storm report, Apr 7, 5:34 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
0534 PM CDT MON APR 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    NEW IBERIA                LA   0.75 IN HAIL
04/07/03   IBERIA

ITO

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 9:12 AM CDTSpecial Marine WarningLCH63 min
Apr 7, 9:56 AM CDTSevere Thunderstorm WarningLCHCameron34 min
Apr 7, 10:13 AM CDTSpecial Marine WarningLCH32 min
Apr 7, 10:46 AM CDTSpecial Marine WarningLCH59 min
Apr 7, 10:50 AM CDTSevere Thunderstorm WarningLCHVermilion40 min
Apr 7, 10:58 AM CDTSevere Thunderstorm WarningLCHAcadia, Lafayette, Vermilion62 min
Apr 7, 11:41 AM CDTSpecial Marine WarningLCH64 min
Apr 7, 11:41 AM CDTSpecial Marine WarningLCH64 min
Apr 7, 11:47 AM CDTSevere Thunderstorm WarningLCHIberia58 min
Apr 7, 12:29 PM CDTSevere Thunderstorm WarningLCHCameron, Vermilion61 min
Apr 7, 12:49 PM CDTSpecial Marine WarningLCH56 min
Apr 7, 12:49 PM CDTSpecial Marine WarningLCH56 min
Apr 7, 1:23 PM CDTSevere Thunderstorm WarningLCHCameron52 min
Apr 7, 1:24 PM CDTSevere Thunderstorm WarningLCHVermilion66 min
Apr 7, 1:49 PM CDTSpecial Marine WarningLCH56 min
Apr 7, 2:13 PM CDTSevere Thunderstorm WarningLCHIberia, St. Mary62 min
Apr 7, 2:28 PM CDTSevere Thunderstorm WarningLCHCameron, Vermilion62 min
Apr 7, 3:09 PM CDTSevere Thunderstorm WarningLCHLafayette66 min
Apr 7, 3:12 PM CDTSevere Thunderstorm WarningLCHSaint Martin63 min
Apr 7, 3:20 PM CDTSpecial Marine WarningLCH55 min
Apr 7, 3:20 PM CDTSpecial Marine WarningLCH55 min
Apr 7, 3:28 PM CDTSevere Thunderstorm WarningLCHCameron62 min
Apr 7, 3:31 PM CDTSevere Thunderstorm WarningLCHIberia, Saint Martin59 min
Apr 7, 4:34 PM CDTSevere Thunderstorm WarningLCHSt. Mary26 min
Apr 7, 5:03 PM CDTSevere Thunderstorm WarningLCHVermilion27 min
Apr 7, 5:14 PM CDTSevere Thunderstorm WarningLCHIberia, Saint Martin46 min
Apr 7, 11:36 AM CDTSevere Thunderstorm WarningLCHJefferson54 min
Apr 7, 2:00 PM CDTSevere Thunderstorm WarningLCHJefferson60 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.